The People's Perspective on Medicine

Glucosamine and Chondroitin May Boost Cholesterol

Q. I have always had good cholesterol levels, but in 2007 I tried taking a glucosamine and chondroitin supplement for joint pain. After taking it for a few months my total cholesterol went from 200 to 247!

I stopped taking the glucosamine and chondroitin immediately. Six months later my cholesterol had dropped to 210.

Then in August 2008 I tried a highly advertised brand of glucosamine and chondroitin. By April my cholesterol had jumped to 263. It has never been that high!

I have stopped the glucosamine and chondroitin again. Although I am pretty sure this was the cause for the increase in my lipid levels, I will have them rechecked in 6 months and let you know what happens.

A. You are not the first person to report that this popular arthritis combination appears to increase cholesterol levels. This has not been confirmed in scientific studies, but we suspect that some people are especially susceptible to this effect. You may wish to try some other approaches to ease joint pain. You can find many at www.peoplespharmacy.com.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 1 rating
About the Author
Joe Graedon is a pharmacologist who has dedicated his career to making drug information understandable to consumers. His best-selling book, The People’s Pharmacy, was published in 1976 and led to a syndicated newspaper column, syndicated public radio show and web site. In 2006, Long Island University awarded him an honorary doctorate as “one of the country's leading drug experts for the consumer.” .
Tired of the ads on our website?

Now you can browse our website completely ad-free for just $5 / month. Stay up to date on breaking health news and support our work without the distraction of advertisements.

Browse our website ad-free
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 2 comments
Comments
Add your comment

I am in a clinic study right now but that is about to end. I do not want to go back to a drug for high cholesterol. Do you have any ideas for this problem? Thank you Tana.
PEOPLE’S PHARMACY RESPONSE: GOING OFF THE G&C USUALLY LETS THE CHOLESTEROL DROP BACK TO ITS USUAL RANGE.

The very same thing happened to me! My LDL cholesterol went up around 50 points after taking Glucosamine Chondroitin pills for a short time. I was really upset, and even talked to my doctor about being put on a statin. But when I heard on the People’s Pharmacy that Glucosamine and Chondroitin might be the cause of my high cholesterol, I stopped taking them and my cholesterol level went right down to its previous level and has remained at that level for a couple of years.
LDL had been 142 on those pills and now it is down to 89, and I didn’t change anything except to stop taking those Glucosamine pills. I wonder why the doctor never suggested I try getting off the Glucosamine pills, especially since there’s not much evidence that they even work.

* Be nice, and don't over share. View comment policy^